Alert archive / Oklahoma / Flash Flood Warnings in 1996

Flash Flood Warning 8, NWS Norman, OK

June 23, 1996Dewey County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 23, 1996, 8:20 PM CDT for Dewey County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1996, 8:20 PM CDT (01:20 UTC)
Expired
Jun 23, 1996, 11:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Dewey County, OK

The radar

The Vance AFB radar (KVNX), 115 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 240118
FFWOKC
OKC043-240415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
820 PM CDT SUN JUN 23 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     EASTERN DEWEY

INCLUDING THE FOLLOWING LOCATIONS
     FAY...HUCMAC AND OAKWOOD

AT 820 PM CDT...DOPPLER RADAR INDICATED VERY HEAVY RAINFALL HAS OCCURRED
ACROSS MUCH OF EASTERN DEWEY COUNTY. DOPPLER RADAR INDICATED RAINFALL
ESTIMATES OF OVER 4 INCHES HAS OCCURRED IN AN AREA BETWEEN HUCMAC
AND OAKWOOD. SLOW MOVING THUNDERSTORMS ARE EXPECTED TO PRODUCE
ADDITIONAL RAINFALL THIS EVENING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY.  RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS.  DO NOT ATTEMPT TO CROSS SWIFTLY
FLOWING WATERS BY FOOT OR BY AUTO.  DO NOT ATTEMPT TO DRIVE
OVER A ROAD COVERED BY WATER.  THE ROAD COULD BE WASHED OUT
UNDER THE WATER SURFACE. PERSONS WITH LIVESTOCK OR PROPERTY IN
LOW LYING AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT TH>EM
FROM HIGH WATER.

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:23 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 3:23 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
310 PM CDT SUN JUN 23 1996

ONLY MINOR CHGS ANTICIPATED TO REGIONAL WX THROUGH WEEK WITH CONTD WARM
TEMPS AND MINIMAL CHCS FOR PCPN. STG WV DIGGING INTO W COAST TDA WL HELP
CARVE DEEP COLD TROF NR 130W NEXT FEW DAYS. RESULTING AMPLIFICATION OF
DOWNSTREAM PATTERN WL TEND TO ENHANCE RDGG ACROSS CNTRL AND SRN PLNS.
CAN SEE LITTLE TO BRING SFC FNT ACROSS CNTRL PLNS SWD OR TROF OVR HI
PLNS EWD. THUS WARM TEMPS AND MDT SLY LOW LVL FLOW WL CONT. INCRG ELY
COMP TO 850 MB FLOW MAY HELP TO COOL READINGS A COUPLE OF DEGS BY TUES.

BEST OPPORTUNITY FOR RELIEF...ESP SRN PTNS OF AREA...LIES IN UPR
LOW/TROF OVR WRN GULF. INCRG HGTS ASSOCIATED WTH BLDG RDG WL MAKE IT
DIFFICULT FOR UPR TROF TO MOV VERY FAR NW...BUT AVN/ETA SUGGEST
INFLUENCE OF TROF MAY EXTEND INTO ARKLATEX AND SERN OK BY LATE MON-TUE
WHICH WUD INCRS CHCS FOR AFTN/EVNG CONVECTION OVR SRN PTNS OF FA.
OUTSIDE CHC WL ALSO EXIST FOR MNLY EVNG/NGTTIME STMS IN WEST
PROVIDING LATE AFTERNOON ACTVY OVR HI PLNS CAN DRIFT INTO AREA. BLDG RDG
SHUD BE MAIN WX FEATURE LATE IN WEEK WTH WDLY SCT TRW TAPERING OFF AND
TEMPERATURES AOA 100 IN WEST.

FCSTID = 16
OKC   72  93  71  92 /   0  10  10  20
HBR   72  97  72  96 /  10  10  10  20
SPS   73  99  72  96 /  10  10  20  20
GAG   70  99  70  97 /  20  10  20  10
PNC   74  99  74  97 /  10   0  10  10
DUA   73  91  72  91 /  10  20  20  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 23, 4:53 PM CDT, 3 hours 27 minutes before
OKZ004>053-TX083>090-240030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
455 PM CDT SUN JUN 23 1996

...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THIS EVENING...IN AN
AREA GENERALLY WEST OF A LINE FROM WAYNOKA...TO ALTUS...TO SEYMOUR
TEXAS...

THE ATMOSPHERE HAS BECOME VERY UNSTABLE LATE THIS AFTERNOON ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH A STRONG
MID-LEVEL CAP IS IN PLACE ACROSS MUCH OF THE SOUTHERN PLAINS...WIDELY
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF THE
TEXAS PANHANDLE AND NORTHWEST OKLAHOMA...IN AN AREA OF MAXIMIZED
INSTABILITY. THESE THUNDERSTORMS ARE EXPECTED TO DRIFT EAST...AND
MAY AFFECT EXTREME WESTERN SECTIONS OF OKLAHOMA AND NORTH TEXAS LATE
THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE.
DAMAGING WINDS WOULD BE THE MAIN THREAT FROM THESE STORMS.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO END BY LATE THIS
EVENING...AS THE ATMOSPHERE STABILIZES DUE TO LOSS OF SOLAR HEATING.

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING ACROSS EXTREME WESTERN SECTIONS OF OKLAHOMA AND NORTH
TEXAS.

CB
Local storm report, Jun 23, 5:24 PM CDT, 2 hours 56 minutes before
LOCAL STORM REPORT...CORRECTED TIME...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
525 PM CDT SUN JUN 23 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0500 PM    12 N SHATTUCK             OK   0.75 INCH HAIL
06/23/96   ELLIS

FM
Local storm report, Jun 23, 5:56 PM CDT, 2 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
600 PM CDT SUN JUN 23 1996

TIMEb(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

555 PM     2 SW GOODWIN              OK   0.75 INCH HAIL
06/23/96   ELLIS

FM
Local storm report, Jun 23, 6:46 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
645 PM CDT SUN JUN 23 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

615 PM     2 SW GOODWIN              OK   1.00 INCH HAIL
06/23/96   ELLIS

FM
Local storm report, Jun 23, 7:36 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
735 PM CDT SUN JUN 23 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

655 PM     2 SW GOODWIN              OK   WATER 2 FT DEEP OVER COUNTY
06/23/96   ELLIS                          ROADS. 4.25 INCHES RAIN
                                          MEASURED AT SAME LOCATION.

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:37 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey38 min
Jun 23, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita48 min
Jun 24, 3:18 PM CDTSevere Thunderstorm WarningOUNWoods42 min
Jun 24, 3:52 PM CDTSevere Thunderstorm WarningOUNGrant53 min
Jun 24, 4:12 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Jun 24, 4:52 PM CDTSevere Thunderstorm WarningOUNGarfield53 min

Nearby

Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.